Texas, 2017

Wildfire in Texas, February 11, 2017

February 11, 2017 · NWS EWX · 1 event in 1 county or zone

Near record high temperatures and breezy winds led to favorable conditions for the spread of wildfires. The Turkey Bottom Rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Near record high temperatures and breezy winds led to favorable conditions for the spread of wildfires. The Turkey Bottom Rd. Fire northeast of Hochheim burned 303 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 11, 7:31 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Feb 11, 7:31 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
731 AM CST Sat Feb 11 2017

.UPDATE...
All grid, text, and graphic forecasts were just updated, the primary
change being the addition of a Dense Fog Advisory for the Edwards
Plateau and Winter Garden areas through 10 am. Based on climatology
and recent fog events, the dense fog is likely to last through 10 am,
then slowly dissipate by noon.

&&

.PREV DISCUSSION... /ISSUED 554 AM CST Sat Feb 11 2017/

AVIATION... /12Z TAFs/

Fog developing along and west of Highway 281 will continue to shift
west as higher dew points spread inland. Along and east of Hwy 281,
less fog is noted with mainly ifr and low mvfr cigs. Expect to see
some spotty half mile vsbys around SAT/SSF in the first couple hours
with ifr conditions expected to take over later in the morning. Late
morning winds should mix westerlies to the surface with dry SSW
surface winds helping to dissipate the low clouds for the
afternoon/evening. Late evening low cloud formation should spread
into the I-35 terminals close to midnight with more patchy dense fog
possible.

PREV DISCUSSION... /ISSUED 430 AM CST Sat Feb 11 2017/

SHORT TERM (Today through Sunday)...
Stratus and patchy/areas of fog, some locally dense south and west
of San Antonio, are slowly spreading west early this morning. A west
to southwest flow aloft above the surface in combination with solar
heating will allow the stratus and fog to mix out later this morning
into afternoon. This flow will result in record high temperatures
for today the 11th and are mentioned in the climate section below.
Expect stratus again tonight. A pattern change begins on Sunday. An
upper level trough moving east across the northern States will force
a cold front into South Central Texas while an upper level low drops
southeast along the California Coast to Baja California Norte. There
are differences among the models with respect to location of the
front. The Hi-Res models bring it to the southern border of our CWA
with WFO CRP while the larger scale models keep it a little further
to the north. Will go closer to the Hi-Res models and their further
south depiction. Moisture depth and convergence are lacking along the
front and have no POPs for Sunday. However, cannot rule out an
isolated shower or two with its passage.

LONG TERM (Sunday Night through Friday)...
Models have come into somewhat better agreement compared to the last
several days of runs, although some differences are still noted for
early to middle of next week. The upper level low drifts to the east
to near El Paso on Monday while a surface low develops over the lower
Rio Grande Valley with a trough extending north into the Edwards
Plateau bringing the front back north into South Central Texas. The
upper level low slowly weakens and opens up as it moves across
Western Texas on Tuesday while the surface trough moves east across
South Central Texas. Upward forcing strengthens leading to showers
mainly along the Rio Grande Sunday night. As the weather system moves
east, showers and thunderstorms will develop into a band or clusters
and drift to the east across our area on Monday into Tuesday. The
slow movement of the system and deeper moisture due to southeasterly
lower level flow off the Gulf of Mexico and southwesterly flow aloft
from the Pacific with PWs possibly as high as 1.5 inches could result
in heavy rain Monday night across the west and Tuesday across the
east with rainfall totals of 2 to 3 inches possible. The former upper
level low will shear on Tuesday night into Wednesday as it moves
east of our area taking the showers and thunderstorms with it. Fair
weather is expected for the remainder of the week.

CLIMATE...
Record High Temperatures for today, February 11th:
Austin Camp Mabry..83 set in 2016 and 1976
Austin Bergstrom...81 set in 1976
Del Rio............87 set in 1976
San Antonio........84 set in 1922

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              85  65  75  53  64 /  -   -   10  20  30
Austin Bergstrom Intl Airport  85  64  75  54  65 /  -   -   10  20  30
New Braunfels Muni Airport     86  64  77  55  66 /  -   -   10  20  30
Burnet Muni Airport            86  62  69  49  58 /  -   -   10  20  30
Del Rio Intl Airport           88  61  79  54  60 /   0   0  -   50  70
Georgetown Muni Airport        84  63  71  50  60 /  -   -   10  20  30
Hondo Muni Airport             87  62  80  55  67 /  -    0  -   30  40
San Marcos Muni Airport        85  64  76  54  65 /  -   -   10  20  30
La Grange - Fayette Regional   84  67  78  58  68 /  -   -   20  20  20
San Antonio Intl Airport       86  64  78  55  65 /  -   -   10  20  40
Stinson Muni Airport           88  65  80  57  67 /  -   -   10  20  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 10 AM CST this morning for the following
counties: Bandera...Dimmit...Edwards...Frio...Kerr...Medina...
Real...Uvalde...Zavala.

&&

Mesoscale/Aviation...Hampshire
Synoptic/Grids...26
Public Service/Data Collection...Treadway
Hazardous weather outlook, Feb 11, 7:15 AM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
715 AM CST Sat Feb 11 2017

TXZ171>173-183>194-202>209-217>225-228-121315-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
715 AM CST Sat Feb 11 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Areas of dense fog is possible for areas along and west of Highway
281 through the late morning hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Monday night into Tuesday, an upper level disturbance will
interact with a cold front to bring a potential for heavy rainfall
amounts of 1 to 3 inches. The heavy rain threat will be mainly
west of Highway 281 Monday night and mainly along and east of
Highway 281 Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, De Witt

When
February 11, 10:00 AM CST to 4:30 PM CST
Where
De Witt forecast zone
Reported by
Fire Department/Rescue
Coordinates
29.082, -97.357 (the zone’s center; the record gives no point)

Near record high temperatures and breezy winds led to favorable conditions for the spread of wildfires. The Turkey Bottom Rd. Fire northeast of Hochheim burned 303 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674010.